Alert archive / North Carolina / Areal Flood Warnings in 2019
Areal Flood Warning 21, NWS Blacksburg, VA
NWS Blacksburg, VA issued this areal flood warning at Jun 9, 2019, 1:46 PM EDT for Watauga County, North Carolina. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2019, 1:46 PM EDT (17:46 UTC)
- Expired
- Jun 9, 2019, 10:30 PM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 2:00 PM EDT | FLOOD | 1 Ene Foscoe, NC | WATER RESUCE OF PEOPLE WHO DROVE INTO WATER FLOODING A ROAD. FLOODING OF WATAUGA RIVER IN SHULLS MILL. |
| Jun 9, 2:42 PM EDT | FLOOD | 1 S Valle Crucis, NC | CORRECTS PREVIOUS FLOOD REPORT FROM 1 S VALLE CRUCIS. NORTH CAROLINA HIGHWAY 194 IS IMPASSABLE AND UNDERWATER IN SEVERAL LOCATIONS, INCLUDING BROADSTONE ROAD AND CLARKS CREEK ROAD. |
| Jun 9, 2:42 PM EDT | FLOOD | 1 S Valle Crucis, NC | NORTH CAROLINA HIGHWAY 194 AT CLARKS CREEK ROAD IS IMPASSABLE AND UNDERWATER. |
| Jun 9, 3:15 PM EDT | FLOOD | 2 Ese Boone, NC | PONY TRAPPED BY FLOODING ON THE SOUTH FORK ON THE NEW RIVER. |
| Jun 9, 5:51 PM EDT | FLOOD | 1 Nnw Foscoe, NC | CLARKS CREEK ROAD CLOSED DUE FLOODING AT THE INTERSECTION OF JUSTUS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802
WGUS41 KRNK 091746
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service BLACKSBURG VA
146 PM EDT Sun Jun 9 2019
NCC189-092330-
/O.NEW.KRNK.FA.W.0021.190609T1746Z-190609T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
146 PM EDT Sun Jun 9 2019
The National Weather Service in BLACKSBURG has issued a
* Flood Warning for...
Watauga County in northwestern North Carolina...
* Until 730 PM EDT
* At 136 PM EDT, reporting gauges indicate 2 to 5 inch RAINFALL
AMOUNTS since Saturday afternoon.
The Watauga River was rising at Sugar Grove and Foscoe. At 1:30 PM
the stage at Sugar Grove was 10.2 feet and rising. Flood Stage is
6.0 feet. The stage at Foscoe was 9.1 feet and rising. Flood stage
is 9.0 feet.
Flooding will continue along the Watauga River which will impact
Watauga River Road, Dewitt Barnett Road, Shulls Mill Road, and
Aldridge Road.
* Some locations that will experience flooding include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Sugar Grove.
This includes The following Location Appalachian State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3634 8186 3636 8180 3634 8176 3634 8171
3639 8173 3639 8172 3635 8164 3627 8156
3625 8149 3619 8146 3612 8154 3612 8171
3611 8181 3616 8182 3619 8186 3619 8189
3622 8191 3627 8189 3629 8192
$$
AS3 follow-up statements
147
WGUS81 KRNK 091949
FLSRNK
Flood Statement
National Weather Service BLACKSBURG VA
349 PM EDT Sun Jun 9 2019
NCC189-092330-
/O.CON.KRNK.FA.W.0021.000000T0000Z-190609T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
349 PM EDT Sun Jun 9 2019
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
WATAUGA COUNTY...
At 336 PM EDT, local law enforcement reported numerous closed and
flooded roads and mud slides. Two to five inches of rain have fallen
since midnight with locally higher amounts closer to the Blue Ridge.
County officials have performed water rescues of people who drove
into flood waters and got trapped.
At 3:00PM the Watauga River at Sugar Grove was 14.1 feet and rising.
Flood stage is 6.0 feet. At 3:30PM the Watauga river at Foscoe was
at 10.5 feet. Flood stage is 9.0 feet.
Although the rainfall will continue to diminish this afternoon, the
river will not crest and begin to recede until later this evening.
Widespread flooding will be ongoing well after the rainfall ends.
Some locations that will experience flooding include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Sugar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. In hilly terrain there are hundreds of low
water crossings which are potentially dangerous in heavy rain. Never
attempt to cross flooded roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3634 8186 3636 8180 3634 8176 3634 8171
3639 8173 3639 8172 3635 8164 3627 8156
3625 8149 3619 8146 3612 8154 3612 8171
3611 8181 3616 8182 3619 8186 3619 8189
3622 8191 3627 8189 3629 8192
$$
AS879
WGUS41 KRNK 092132
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service BLACKSBURG VA
532 PM EDT Sun Jun 9 2019
NCC189-100230-
/O.EXT.KRNK.FA.W.0021.000000T0000Z-190610T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
532 PM EDT Sun Jun 9 2019
The National Weather Service in BLACKSBURG has extended the
* Flood Warning for...
Watauga County in northwestern North Carolina...
* Until 1030 PM EDT
* At 528 PM EDT, the gage along the Watauga River at Sugar Grove
continues to rise and is approaching 16 feet, which is moderate
flood state. At 16 feet, several buildings in the Valle Crucis
area are affected by flood waters.
* Rain has taper off to drizzle or very light showers, and latest
radar shows the drying trend continuing. However, flooding along
the Watauga River and portions of the New River, are likely to
persist into the evening.
* Some locations that will experience flooding include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
and Sugar Grove.
This includes The following Location Appalachian State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous after these heavy rains. Do not attempt to
cross flooded roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3634 8186 3636 8180 3634 8176 3634 8171
3639 8173 3639 8172 3635 8164 3627 8156
3625 8149 3619 8146 3612 8154 3612 8171
3611 8181 3616 8182 3619 8186 3619 8189
3622 8191 3627 8189 3629 8192
$$
WP205
WGUS81 KRNK 100225
FLSRNK
Flood Statement
National Weather Service BLACKSBURG VA
1025 PM EDT Sun Jun 9 2019
NCC189-100233-
/O.EXP.KRNK.FA.W.0021.000000T0000Z-190610T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watauga NC-
1025 PM EDT Sun Jun 9 2019
...THE FLOOD WARNING WILL EXPIRE AT 1030 PM EDT FOR
WATAUGA COUNTY...
While still in flood stage, river level on the Watauga River at
Sugar Grove has receded over the last several hours. Receding trends
are expected to continue, and the flood warning will be allowed to
expire.
Please continue to exercise caution around the Watauga River, as it
is still in flood stage and waters may be moving swiftly.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3634 8186 3636 8180 3634 8176 3634 8171
3639 8173 3639 8172 3635 8164 3627 8156
3625 8149 3619 8146 3612 8154 3612 8171
3611 8181 3616 8182 3619 8186 3619 8189
3622 8191 3627 8189 3629 8192
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Jun 9, 9:20 AM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 9, 9:20 AM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
920 AM EDT Sun Jun 9 2019
.SYNOPSIS...
A weak stationary front will remain stalled just south of the region
today. This front, in addition to an area of low pressure in the
upper levels of the atmosphere west of the mountains will be the
focus for unsettled weather into tonight. Another stronger cold
front will arrive from the west on Monday bringing another
round of widespread showers and thunderstorms into Monday night.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 920 AM EDT Sunday...
Deep southeasterly flow in a very moist airmass continues to
support efficient rainfall processes with orographic forcing
leading to excessive rainfall amounts primarily along the
southern Blue Ridge and adjacent foothills. Expect this will
remain the case through this morning, followed by diurnal
heating triggering convection to the south along the wedge front
that will then stream northward into the region. Given the
expected rainfall and antecedent conditions the Flash Flood
Watch will be maintained.
Previous discussion...
Bands/swaths of heavier gusty showers continue over central and
southwest sections associated with deep easterly flow under the
wedge and to the east of the upper low to the west. Latest
short term guidance keeps this scenario in place with added
bands affecting the southwest through daybreak before showing a
diminishing trend into midday as the current wave of energy
aloft sweeps off to the north. Upper low will gradually elongate
off to the west later today, while the low level wedge remains
stuck across most of the region, except perhaps in the southeast
where may break open a bit. This may help shift more convective
coverage east later this afternoon per latest HRRR as
showers/storms form in the warmer air to the south and ride up
over the boundary. However overall will see less support aloft
today with focus more with the prolonged deep southeast flow and
weak upper diffluence. Thus trimmed back pops a bit mainly
north/west while keeping some scattered nature clusters
south/east along with a few bands despite lack on instability
within the cool pool. High slightly warmer than Saturday with
more 70s possible southeast, and 60s to around 70 west as the
wedge perhaps weakens a little given less showers later.
Lull in coverage likely short lived again tonight with timing of
yet another wave sliding in from the south possible per latest
Nam in showing more heavy rain potential espcly south/east later
this evening. This also associated with the breakdown of the
wedge and return of the weak boundary back north late. Although
degree of coverage with this feature remains uncertain given
veering flow to the south, and not totally supported by all
solutions, enough to ramp pops back up and keep the going flash
flood watch in place per lingering 2+ inch PWATS despite less
upslope. Lows again mainly in the 60s with only a small dropoff
from highs today within the soupy atmosphere overnight.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 240 AM EDT Sunday...
Things finally become a bit more progressive early next week as
a stronger northern stream shortwave works east through the
Great Lakes while picking up the remnant upper low just to our
west. This feature will swing a cold front toward the area
Monday and across the region Monday night, finally scouring out
the wedge as the flow turns more southwest. Best support with
the front looks to stay north Monday, but provided enough
forecast instability and lingering deep moisture, would expect
another band of showers/storms into Monday night.
Models have sped up the exodus of the front/showers by Tuesday
with most solutions now showing weak high pressure following the
boundary Tuesday/Tuesday night. This followed by much drier air
with perhaps some moisture returning over southern sections
later Tuesday night with another wave along the front near the
coast. Otherwise trimmed back pops for Tuesday with things
mostly dry at this point. Highs to also return back closer to
normal with mostly 70s mountains to lower 80s east.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 350 PM EDT Saturday...
Deep upper trough developing Wednesday with a closed low forming
over the Great Lakes Thursday. This long wave trough moves off the
east coast on Saturday. At the surface high pressure will cover the
northeast United States Wednesday. Low pressure over the Gulf Coast
region moves northeast into the Mid Atlantic region by Thursday.
This will bring the chance of the rain back into the area and will
push a cold front off the east coast by Friday. Dry weather is
expected behind the front for Saturday.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
As of 650 AM EDT Sunday...
Southeast flow and a stalled boundary will keep bands of showers
and perhaps isolated thunderstorms around today into this
evening. This easterly flow will also result in widespread sub-
VFR ceilings along with periods of MVFR/IFR vsbys due to
rain/fog. The heavier showers through the morning look to stay
south of a KBLF-KROA-DAN line with more scattered nature
bands/clusters during the day as the wedge persists. This will
keep poor flying conditions in place most of this period for
the TAF locations.
Easterly winds may gust to 20 or 25 kts this morning before
diminishing to 10-15 kts or less this afternoon and overnight.
The wedge of cool air including low ceilings and vsbys will
erode late tonight into Monday ahead of a cold front arriving
from the west. This may bring a period of improving flying
conditions during Monday morning as the flow turns south and
southwest. However this front will likely bring another period
of sub-VFR in showers/storms Monday afternoon and evening.
Forecast confidence in the above aviation scenario is above
average.
Extended Aviation Discussion...
Weak high pressure looks to follow the front Tuesday/Wednesday
with perhaps a period of VFR before another weak cold front
brings the threat for more showers on Thursday.
&&
.HYDROLOGY...
As of 245 AM EDT Sunday...
Bands of light to moderate showers will continue across central
and southern sections this morning with heavier rainfall likely
becoming more scattered in nature this afternoon. With rainfall
totals over the last couple of days ranging from 2 to 6 inches,
significant rises have occurred on many creeks and streams
espcly along the southern Blue Ridge. Added bands of heavier
rainfall may develop again Sunday night with locally another 1
to 3 inches possible across the south and east into early
Monday. Rainfall rates may again be high enough to support flash
flooding espcly where the ground has become saturated from
previous heavy rainfall. Thus the flash flood watch remains in
effect into Sunday evening. With PWATS 1.5-2.00 inches, showers
will be efficient rain producers with higher than normal rain
rates. Another cold front arrives on Monday with the potential
for another round of showers and storms including higher rates
as the cool wedge departs. Therefore the watch may need to be
extend ed for parts of the area into Monday pending locations of
heavier downpours today into tonight. As runoff continues,
river flooding looks to linger in spots over northwest North
Carolina and could develop along larger rivers such as the Dan
River near South Boston early next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ014>017-
022-032-033-043.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001>005-
018>020.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...MBS/JH
SHORT TERM...JH
LONG TERM...AMS
AVIATION...JH/WP
HYDROLOGY...JHHazardous weather outlook, Jun 9, 4:16 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 416 AM EDT Sun Jun 9 2019 NCZ006-VAZ007-009>013-018>020-023-024-034-035-044>047-058-059- WVZ042>044-507-508-100830- Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA- Bath-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 416 AM EDT Sun Jun 9 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Slow moving bands of showers will be rain efficient and persist at times today and tonight. This may result in locally heavy rainfall that could produce flooding problems especially across low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front crossing the region Monday into Monday evening may bring another round of widespread showers and storms that could result in more localized flooding into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>005-018>020-VAZ014>017-022-032-033-043-100830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Henry- 416 AM EDT Sun Jun 9 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A cold front crossing the region Monday into Monday evening may bring another round of widespread showers and storms that could result in more flooding into Monday night. Another flash flood watch may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 9, 10:32 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 AM EDT SUN JUN 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM DEBRIS FLOW 3 ESE DEEP GAP 36.21N 81.47W
06/09/2019 WATAUGA NC 911 CALL CENTER
MUD SLIDE ON RTE 421 NEAR MT. ZION ROAD.
ROAD HAS NOW BEEN CLEARED.
&&
AMSLocal storm report, Jun 9, 11:10 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 AM EDT SUN JUN 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 2 N FLEETWOOD 36.33N 81.52W
06/09/2019 E10.25 INCH ASHE NC PUBLIC
RAINFALL SINCE FRIDAY AFTERNOON.
&&Local storm report, Jun 9, 1:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT SUN JUN 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN BEDFORD 37.34N 79.52W
06/09/2019 E3.20 INCH BEDFORD VA BROADCAST MEDIA
72 HOUR TOTAL.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:28 PM EDT | Flash Flood Warning | RNK | Wilkes | 6 hr |
| Jun 8, 8:57 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Surry, Wilkes, Yadkin | 6 hr |
| Jun 9, 1:48 AM EDT | Areal Flood Warning | RNK | Watauga | 12 hr |
| Jun 9, 2:40 AM EDT | Areal Flood Warning | RNK | Alleghany, Ashe, Surry, Wilkes, Yadkin | 9 hr |
| Jun 9, 5:14 AM EDT | Areal Flood Advisory | RNK | Rockingham, Stokes | 5 hr |
| Jun 9, 11:33 AM EDT | Areal Flood Warning | RNK | Ashe, Wilkes | 9 hr |
Nearby
Areal Flood Warnings in North Carolina, 2019Every areal flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.